Sign in to follow this  
Followers 0

Lithium and Salt

15 posts in this topic

Posted

Doing Internet research and talking to my Pdoc it states that Lithium uses should not change their salt intake.

Can someone help give me a definitive answer on how salt affects our Lithium levels? I know that too much salt makes you retain water, not enough salt and your body flushes more frequently.

I literally salt the hell out of everything, I mean not to the extreme but between what's in the food I consume and what I add it's probably a good 5-7g/day. I don't have hypertension or anything like that but I'd like to make sure I'm getting the right amount of salt so that my serum levels can remain somewhat consistent. I understand the water and salts are a tricky balance, but perhaps someone can shed some light on a formula that works for them so I can make better food choices and such.

Share this post


Link to post
Share on other sites

Posted (edited)

Lithium is a salt

If you start salting the hell out of everything you eat, the lithium levels in your blood may drop, and if you cut salt out totally, your lithium levels may drop. I think its got to do with the metabolism of salt in your body, and the instability.

Anyone? Anyone?

Just stick to what you are used to and that way your bolld tests can give a true lithium level, not one resulting from your change in salt intake.

I hope that makes sense...

Edited by sabrina

Share this post


Link to post
Share on other sites

Posted

So basically what you're saying is keep everything as-is, and monitor the blood. Don't make any changes? Keep the salt intake and water where it's at and dose according to serum levels?

Share this post


Link to post
Share on other sites

Posted

High sodium intake can LOWER lithium levels.

Low sodium intake can RAISE lithium levels.

I don't know that it's actually a huge real-life concern, rather than a theoretical concern, but maybe it could be if you had a sudden drastic change in your sodium intake.

Check out a periodic table and note the locations of sodium and lithium. They are very close to each other. Therefore the body treats them largely the same. So if you intake a lot of sodium, your body responds by "deciding" that it can eliminate the lithium, rather than retain it, as it already has enough. Know what I mean?

Share this post


Link to post
Share on other sites

Posted

High sodium intake can LOWER lithium levels.

Low sodium intake can RAISE lithium levels.

I don't know that it's actually a huge real-life concern, rather than a theoretical concern, but maybe it could be if you had a sudden drastic change in your sodium intake.

Check out a periodic table and note the locations of sodium and lithium. They are very close to each other. Therefore the body treats them largely the same. So if you intake a lot of sodium, your body responds by "deciding" that it can eliminate the lithium, rather than retain it, as it already has enough. Know what I mean?

Makes total sense. I guess I'll just try to keep my sodium intake consistent and not go too overboard with it. Focusing on my blood levels, my Pdoc stressed don't change anything for the first few months on the increased dose. As I've mentioned in several posts, I feel more stable than I've ever been, moods are better, etc so I'm just making sure I fine-tune everything and keep it going.

Share this post


Link to post
Share on other sites

Posted

Lithium and sodium are similar enough that the kidneys treat them the same way. So as the combined levels raise, the kidneys filter out both substances at a higher rate. In other words, eating more salt increases lithium clearance. (This property is used to treat lithium toxicity.)

You should drink water when you're thirsty. Drink more water when it's hot. Thirst isn't a product of the absolute water level so much as the electrolyte balance, which is very important for proper body function. Drinking more water also helps prevent kidney damage.

Share this post


Link to post
Share on other sites

Posted

I have taken Lith for 17 years and last year I stopped almost all of my salt consumption from my food intake. I have been dizzy, moody and aggressive for almost a year straight. COINCIDENCE? You tell me. My idea originally was to limit my salt intake because of all the lithium use...so now I'm learning this is bad? Any thoughts would be nice.

Share this post


Link to post
Share on other sites

Posted

I have taken Lith for 17 years and last year I stopped almost all of my salt consumption from my food intake. I have been dizzy, moody and aggressive for almost a year straight. COINCIDENCE? You tell me. My idea originally was to limit my salt intake because of all the lithium use...so now I'm learning this is bad? Any thoughts would be nice.

That is quite possibly not a coincidence, because the amount of salt you eat can affect your lithium levels significantly, especially if you suddenly change it dramatically like that. You could continue the low-salt diet, but you'd probably have to readjust your lithium dose (with your doctor's help and blood level monitoring and all that) to compensate for it.

Share this post


Link to post
Share on other sites

Posted

Horne: What happened to your levels over the year? Are you having them tested? Dropping your salt intake could raise your lithium level, but that does not explain the behavioral changes.

There is no need to alter salt intake because of lithium use. If you do drastically alter salt intake and it's a permanent change, you might have to change your dose. But the levels tell everything, why speculate?

Share this post


Link to post
Share on other sites

Posted

I've kept a fairly high-salt diet going and in doing so at 900mg my Lithium level barely hit .6. Doctor said it's because I'm slamming water and eating high-salt so we adjusted to 1050mg. I'll have another blood test this Wednesday to see where my levels are at since it's been 5 days after the increase. I'm water-bloating again (hit 3lb gain in 2 days) and prior to my increase I was feeling a bit more scatterbrained and irritable which he said was due to my Lithium level still being somewhat low.

I'd definitely find a level of sodium intake you're body (and palette) can tolerate and stick with it to avoid any issues.

Share this post


Link to post
Share on other sites

Posted

First off Bahahahah to my first post in this thread. I screwed up saying upping or lowering your dose do the same thing. Spaz.

unsilent -

Careful - I felt out of it and scatterbrained when I went up to 1200 mg from 900 mg - full on dyslexia but not seeing what the problem was and memory loss too.

I am back to 900 mg.

If the depression comes back, upping my Lithium is not gonna work

Share this post


Link to post
Share on other sites

Posted

unsilent -

Careful - I felt out of it and scatterbrained when I went up to 1200 mg from 900 mg - full on dyslexia but not seeing what the problem was and memory loss too.

I am back to 900 mg.

If the depression comes back, upping my Lithium is not gonna work

Sorry, I'm not sure I'm following. I was still feeling a bit of irritability and breakthrough symptoms at 900mg which is why my Pdoc put me up to 1050mg. Were you suggesting it was side effects or perhaps too high of a dose? At 900mg my highest reading was .7 (and that was in the middle of the day 5 hours after my morning dose). Since I've upped my dose I've been feeling a bit better, but it's only 4 days since the move to 1050mg.

Share this post


Link to post
Share on other sites

Posted

No - I was saying that the problems your doctor mentioned happened at lower doses were actually what I got when I went up.

Everyone is different, and it is good to see someone else as freaked out about being on Lithium as I am!

Share this post


Link to post
Share on other sites

Posted

No - I was saying that the problems your doctor mentioned happened at lower doses were actually what I got when I went up.

Everyone is different, and it is good to see someone else as freaked out about being on Lithium as I am!

I spoke to my pdoc today and he said that I'm adjusting to the med increase and at 900+ the side effects seem to be a bit more prominent. I felt like utter crap today, shaky and bad panic attacks all over the place. I went in and had my blood pulled just to be sure but he said more than likely it's my body adjusting and will take a week or two. I get my results tomorrow, but he said I can back down my dose to 450 tonight and 300 in the morning in the event that my levels are spiking for some reason.

I'm definitely freaked out about being on Lithium. I know it does me more good than harm but the annoying side effects and potential for toxicity can be stressful at times.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now
Sign in to follow this  
Followers 0